Felis ISSN 2398-2950

Toxic epidermal necrolysis

Synonym(s): TEN, Erythema multiforme major, EM, Lyells disease

Contributor(s): Ian Mason, David Scarff, Richard Squires

Introduction

  • Very rare.
  • Cause: acute immune-mediated disease, usually drug induced.
  • Signs: similar to a thermal burn.
  • A true dermatological emergency.
  • Prognosis: guarded - mortality up to 50%.

Pathogenesis

Etiology

Pathophysiology

  • Unclear; may be due to defective epidermal detoxification of drug-induced by-products.

Timecourse

  • If underlying cause can be corrected and intensive supportive care is provided, animal should improve over 2-3 weeks.

Diagnosis

This article is available in full to registered subscribers

Sign up now to purchase a 30 day trial, or Login

Treatment

This article is available in full to registered subscribers

Sign up now to purchase a 30 day trial, or Login

Outcomes

This article is available in full to registered subscribers

Sign up now to purchase a 30 day trial, or Login

Further Reading

Publications

Refereed papers

  • Recent references from PubMed and VetMedResource.
  • Godfrey D R & Rest J R (2000) Suspected necrolytic migratory erythema associated with chronic hepatopathy in a cat. JSAP 41 (7), 324-328 PubMed.
  • Noli C, Koeman J P, Willemse T (1995) A retrospective evaluation of adverse reactions to trimethoprim-sulphonamide combinations in dogs and cats. Vet Q 17 (4), 123-128 PubMed.
  • Frank A A, Ross J L, Sawvell B K (1992) Toxic epidermal necrolysis associated with flea dips. Vet Hum Toxicol 34 (1), 57-61 PubMed.

Other sources of information

  • Mason KV (1990) Cutaneous drug eruptions. Vet Clinics North America Nov 1990, 1633-1653.


ADDED